The side effects of certain medications alter a client’s ability to perform. Even unsuspecting medicationss like aspirin, birth control, and cholesterol. Being aware of what your client is taking and the possible impact on training is part of your role as a personal trainer.
Millions of Americans currently take prescribed medications in an attempt to manage various chronic conditions; among the more commonly medicated long-term illnesses are atherosclerosis, hypertension, diabetes, and elevated cholesterol.
According to data released in 2012 by the National Center for Health Statistics, 30% of adults ages 65 and older are currently taking beta blockers; over 40% regularly rely on cholesterol-lowering medications, and 15% are medicated in an effort to keep diabetes under control.
Given these facts, it is inevitable that trainers will work not only with healthy adults but also clients living with issues requiring maintenance drugs. Therefore, it is essential that we understand how certain medications may affect a client’s ability to exercise both safely and effectively, so that we may better meet their needs.
Can clients exercise while taking beta blockers?
The therapeutic effect provided by beta- blockers tend to create an altered physiological response to exercise. The mechanism of this medication blunts the usual increases in heart rate and blood pressure that accompany higher intensity workloads. Beta -blockers can also cause glucose intolerance in individuals with diabetes by masking the symptoms of hypoglycemia.
The fact that beta -blockers attenuate the heart rate response to exercise means traditional methods for establishing target heart rate are likely to be invalid. Therefore, the most important program component for individuals taking a beta- blocker is the use of an alternative method for setting target intensity.
The ratings of perceived exertion (RPE) scale is an excellent option. Likewise, because beta -blockers can mask the usual symptoms of hypoglycemia in individuals with diabetes, it is incumbent upon trainers to strongly encourage these clients to regularly check blood glucose values prior to beginning a workout session, to ensure levels are in a safe range.
Diabetic clients may carry portable glucometers with them at the gym, checking blood sugar levels during and after training. Such periodic readings can illustrate how the client’s system is responding to the volume and intensity of the exercise program. Once you both get a feel for how much blood glucose values fluctuate depending on the format of the session, monitoring may not be required quite so often.
However, since we owe it to these clients to respect their unique health issues, we must take our cues from them. Individuals with diabetes will greatly appreciate how a thoughtful and methodical progression keeps then safe while still moving them toward their goals.
Should clients exercise while on pain meds?
Another commonly prescribed class of medications is the muscle relaxers. Many individuals rely heavily upon these drugs to make conditions such as fibromyalgia and rheumatoid arthritis more manageable. Understanding how challenging it is for such clients to even embark upon serious exercise while living with chronic pain is a key aspect to address when designing training programs.
While most of the medications in this category are highly effective for pain, muscle relaxers come with potentially serious side effects. Blurry vision, “brain fog”, and a very dry mouth are often reported. If a client seems more dehydrated than usual while exercising, he may find it challenging to push himself to the level of your expectations.
Rather than allowing him to leave the gym feeling inadequate, knowledge of this potential pitfall can enable you to make time for frequent hydration breaks during the hour session. Blurred vision can hamper coordination, an important consideration when performing lateral movement patterns or be lifting weights.
Periodically checking in with the client to assess his comfort level with the workout design allows the trainer to make any necessary on-the-spot alterations.
How does birth control impact fitness goals?
Female clients who use birth control pills or hormone replacement therapy may be unaware of hidden side effects that interfere with the body’s response to exercise. Ongoing use of female hormones often causes a drop in blood levels of B vitamins.
This, in turn, has a direct impact on the body’s liver function, energy systems, and lactate production, all of which serve a vital role in exercise performance and recovery. While many women may not disclose such information in their new client assessment, lower energy levels than typically expected might be a red warning flag to decrease intensity or volume.
Do cholesterol medications complicate exercise?
Statins are by far the most commonly prescribed medication for treating high cholesterol. Such maintenance drugs bring on the age-old debate of which is worse, the situation being treated or the medication’s side effects.
Cholesterol-lowering drugs are notorious for causing muscle aches, even in the absence of a significant workout session. Clients who choose to soldier on might need reminding that they can likely experience more discomfort during a workout, as well as increasingly sore muscle groups during recovery.
While the client’s primary inclination is to ease back on his efforts in the gym, a well-informed personal trainer can create programs that are challenging enough to impart success while leaving ample time for extended cool-down stretches at the end of the hour.
Danger to the Kidneys
Although not commonly experienced, the fitness community has witnessed occasional instances where statins have been associated with exertional rhabdomyolysis. This is a condition in which damaged muscle tissue releases protein myoglobin into the bloodstream upon being broken down.
This situation rapidly spirals out of control and becomes a significant threat to kidney function. Cases of exertional rhabdomyolysis are most often observed in deconditioned individuals who attempt to engage in high-intensity resistance training and eccentric exercises, especially when performed in a hot, humid environment such as a summer outdoor Boot Camp class.
Taking a few preventative measures can help clients on statins avoid exertional rhabdomyolysis:
- Embark upon aerobics and strength training at a reasonable pace for deconditioned clients, observing their reactions and progressing gradually and appropriately.
- Talk to clients about the signs and symptoms of exertional rhabdomyolysis, most notably muscle stiffness/pain, atypical fatigue and very dark, almost brown, urine.
- Schedule any summer outdoor training sessions in the early morning or later in the evening, when temperatures are coolest.
- As always, encourage clients to adequately hydrate before and during training, continuing to drink fluids later in the day.
Is aspirin so innocent?
The commonly held yet dangerously false public perception regarding the safety of over-the-counter medications often leads to overdosing. While we know that prescription drugs are designed to be taken exactly as prescribed, many athletes suffering sore muscles are inclined to up the ante when consuming acetaminophen or aspirin-containing products. Such behavior is why aspirin remains the leading cause of liver toxicity in the United States.
Organ poisoning is not the only reason for concern. Excess consumption of over-the-counter painkillers containing these ingredients may adversely affect a workout session. Aspirin interferes with the body’s natural clotting process, presenting a problem in the case of an injury sustained while training or participating in contact sports.
Aspirin also carries with it the hallmark of blocking the brain’s pain signaling mechanism. In so doing, a pulled muscle or fractured bone may not register as serious enough to seek treatment; thus, continuing the workout session can take a minor injury to a significantly higher level.
Do mood drugs throw clients off balance?
Medications that are prescribed in the treatment of depression and anxiety often interfere with one’s ability to successfully engage in strength training. While highly effective, once again we see side effects serious enough to warrant discussion. According to the Centers for Disease Control and Prevention, the most commonly reported side effects of such drugs include dizziness, impaired judgment, fatigue, and lightheadedness.
All of these can throw off a client’s sense of balance, which is a necessary part of many standing exercises in a typical strength- training workout. If a client has revealed such a medical history, a program can be designed which makes use of machines rather than free weights, and does not include exercises that place a client in an inverted position, either supine or prone.
Part of being a quality personal trainer is doing the work required to truly get to know your clients…before embarking upon training. By familiarizing yourself with his health history and especially any maintenance drugs he takes, you can design safe, effective workouts while keeping a careful eye on potential side effects.
[info type=”facebook”]Join the conversation on the NFPT Facebook Community Group.[/info]